Colorado, 2024

Hail and Damaging Winds in Colorado, June 8, 2024

June 8, 2024 · NWS BOU · 29 events in 7 counties and zones

A line of thunderstorms tracked southeast across the eastern Colorado plains during the afternoon and early evening of June 8th. The line of storms produce some severe hail, but strong winds were the main impact from the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A line of thunderstorms tracked southeast across the eastern Colorado plains during the afternoon and early evening of June 8th. The line of storms produce some severe hail, but strong winds were the main impact from the storms. Storm chasers encountered very strong winds at times with estimated wind gusts up to 100 mph. There were reports of branches broken off trees and some power line poles snapped.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 8, 10:39 AM MST, 2 hours 27 minutes earlier. Its key messages:

  • Severe storms possible along the Urban Corridor and likely on the northeast plains this afternoon with large hail and damaging winds the main threats.
  • More thunderstorms Sunday and Monday with a lower severe threat but a risk of heavy rain and localized flooding.
  • Minor snowmelt impacts from rising streams, mainly in Grand County. Thunderstorms this weekend could further increase stream flow.
  • Hot and mainly dry weather towards the middle to end of next week. There is potential for a day or two to need a Heat Advisory, most likely Thursday.
Area forecast discussion, Jun 8, 10:39 AM MST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1139 AM MDT Sat Jun 8 2024

.KEY MESSAGES...

- Severe storms possible along the Urban Corridor and likely on
  the northeast plains this afternoon with large hail and
  damaging winds the main threats.

- More thunderstorms Sunday and Monday with a lower severe threat
  but a risk of heavy rain and localized flooding.

- Minor snowmelt impacts from rising streams, mainly in Grand
  County. Thunderstorms this weekend could further increase stream
  flow.

- Hot and mainly dry weather towards the middle to end of next
  week. There is potential for a day or two to need a Heat
  Advisory, most likely Thursday.

&&

.SHORT TERM /Through Sunday/...
Issued at 1138 AM MDT Sat Jun 8 2024

Early Forecast Discussion issuance for the short term to capture
the upcoming severe weather this afternoon.

Upper level trough will continue to progress east across Utah and
western Colorado this afternoon providing lift for thunderstorm
development. MLCAPE reaches 1000-1500 J/kg ahead of the convection
along the Front Range and up to 2000 J/kg over the plains. This
combined with 0-6 Bulk Shear to around 40 knots will lead to
strong/severe thunderstorms. A few supercell thunderstorms will be
possible at first with large hail (greater than 2 inches) and
damaging winds. Storms then grow into a line with strong winds
becoming the main threat. Hi-Res models in good agreement showing
bowing segments in the line of thunderstorms, which may lead to
very strong wind gusts (greater than 75 mph). The timing for the
strongest storms across the Urban Corridor looks to be noon to 3pm
and for the eastern plain, it will be a little later 2-6 pm.

Isolated/scattered showers and weak thunderstorms will remain
possible through mid evening once the strong/severe storms move
off to the east. Brief heavy rain and lightning are the main
threats with this. Low clouds and areas of fog move into eastern
Colorado overnight, which will result in mild overnight lows.

For Sunday, upper level ridging begins to build over the Four
Corners with weak northwest flow aloft over eastern Colorado. At
the surface, high pressure will be centered over the Northern and
Central Plains. Clockwise flow around the high will bring
southeast to east winds across eastern Colorado. This will
continue to transport low level moisture into the area. Low clouds
will form overnight and continue into Sunday morning. The moist
layer may be thick enough to produce light rain/drizzle over far
eastern Colorado. Some of these clouds will linger into the
afternoon. The reduced sun leading to cooler temperatures will
stabilize the airmass over the eastern plains. However, west of a
line roughly from Greeley to DIA to Colorado Springs, better
clearing will allow for more heating with highs in the lower 80s.
IF temperatures reach the lower 80s, MLCAPE climbs to 1000-1500
J/kg. Enough instability for strong to severe storms. Shear, will
be on the weaker side so no organized severe threat is expected,
but brief one inch or slightly larger hail will be possible. Heavy
rain may be a greater concern due to slower storm movement and
high running streams/rivers from snow melt. Still some uncertainty
how much and how far east the clearing will take place, but most
of the 12Z models runs show scattered thunderstorms late Sunday
afternoon across the Front Range (west of I-25).

&&

.LONG TERM /Sunday through Friday/...
Issued at 415 AM MDT Sat Jun 8 2024

There's been some convergence in model solutions for Sunday and
Monday, though significant questions remain on whether it will be
too cool for much convection and the related severe storm and
flooding threats. The NBM does seem to be a fair consensus solution
with highs from the mid 70s in the northeast corner to around 80
near the mountains on both days. Depending on the dew points, this
may be a little shy of the convective temperature, which would lead
to convection being forced by upslope into the foothills and the
plains ridges, but then probably able to drift east or southeast for
a while after initiation. Warmer solutions would have more storms on
the plains, while the cooler solutions would be pretty well capped
over the plains but likely still have some showers and a few storms
over the foothills.

The lack of shear will limit any severe threat, though there could
still be a weakly capped 1000-1500 J/kg if the warmer end of the
forecast range is realized, enough for some severe hail with
stronger pulses. The main threat though should be heavy rain with
precipitable water around an inch and storm motions under 10 knots.
In this pattern sometimes the initial storms are stationary for an
hour or two, and the greatest threat is for that to happen in a
susceptible area. After that, there should be some storm motion into
the low level winds but a localized storm producing 1 to 3 inches of
rain in a couple of hours would still be possible in areas just east
of the mountains in the late afternoon and evening.

Monday had been looking a little drier and warmer, and possibly more
of a severe threat if it got warm enough. But now it looks like the
winds aloft will still be fairly light and the low level air may not
be much different, with a little drying possibly offsetting any
warming. Threats may be similar to Sunday or less due to the drying.

Not much change to the warming and drying forecast for the rest of
the week. We've got low to mid 90s for Wednesday through Friday with
Thursday the warmest day. It could be a few degrees warmer than
that. Still questions about timing of some moistening Friday, but
the current slight cooling and chance of storms is reasonable. It
could be slower to get here.

&&

.AVIATION /18Z TAFS through 18Z Sunday/...
Issued at 1138 AM MDT Sat Jun 8 2024

Thunderstorms are expected to affect the Denver airports this
afternoon, in the 19-23Z time frame. A few of the storms will be
strong/severe with hail and strong outflow winds. After the first
round of storms, additional weaker storms will be possible through
02Z. Southeast winds are expected to prevail after the convection
ends and then winds end up a southerly drainage direction after
06Z. Low clouds (1000-2000 feet) move into eastern Colorado
overnight with about a 30 percent chance for them to reach DEN. If
low clouds reach DEN, the main time window would be 12-16Z.
There's a chance for thunderstorms late Sunday afternoon, after
23Z. The best chance for storms are expected to stay south and
west of DEN with the best chances for APA and BJC.

&&

HYDROLOGY...
Issued at 415 AM MDT Sat Jun 8 2024

Elevated flows continue across the upper Colorado River basin and
additional rainfall this weekend could lead to further increase in
the flows. Remain cognizant of the dangers of these cold flows,
and be aware of any Flood Advisories.

Thunderstorms will be likely across the recent burn areas today
through Monday. The strongest storms may occur today, but with
strong winds aloft, they will be moving quickly. Therefore, there
is a minor threat of flash flooding today. The plains are under
marginal risk per the Excessive Rainfall Outlook (WPC) for today.
This threat mainly applies further east. Stronger winds aloft
should favor quicker moving storms to keep this threat limited.

The flow aloft will weaken on Sunday and Monday which will lead
to slower moving storms. Considering strong storms are still
possible on Sunday, there will be a moderate threat for flash
flooding. By Monday, storms will likely be weaker and the threat
will be lower.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Meier
LONG TERM...Gimmestad
AVIATION...Meier
HYDROLOGY...Gimmestad/Mensch
Hazardous weather outlook, Jun 8, 10:03 AM MST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1103 AM MDT Sat Jun 8 2024

COZ030>051-091715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1103 AM MDT Sat Jun 8 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Thunderstorms are likely this afternoon and early evening. Storms
are expected to first form late this morning to around noon over
the Front Range Mountains and Foothills. Storms will intensify as
they track eastward. Large hail (1-2" diameter) and damaging
winds (up to 75 mph) will be possible. The greatest threat for
storms across the Urban Corridor will be noon to 3pm. For the
plains the main window for severe storms will be 3pm to 7pm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms are likely Sunday over the Front Range
and in areas just east of the mountains including Denver.
Elsewhere, isolated thunderstorms are expected. The threat of
severe storms is lower, but heavy rain is possible with some of
the storms.

There will be a drying and warming trend next week. There will
still be a threat of a few severe storms on Monday, then the storm
activity will be very limited as hot weather returns.

There is a limited threat for flash flooding over the burn areas
today through Monday, with the greatest threat on Sunday
afternoon.

Very hot conditions appear likely on Thursday. There may need to
be heat-related highlights as the early season heat may be
impactful.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after Noon.

The radar

The Denver radar (KFTG), 49 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 9 hail. Local standard time, as filed.

Hail, Elbert

When
June 8, 1:06 PM MST to 1:12 PM MST
Where
Elbert County, 8.38 mi NW of Agate
Measured
1.5 in hail
Reported by
Public
Coordinates
39.550, -104.069

Thunderstorm Wind, Weld

When
June 8, 1:29 PM MST to 1:39 PM MST
Where
Weld County, 2.5 mi WSW of Hereford
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.950, -104.340

National Weather Service employee who was storm chasing estimated 60 mph winds.

Hail, Arapahoe

When
June 8, 1:32 PM MST to 1:35 PM MST
Where
Arapahoe County, 13.51 mi NE of Deer Trail
Measured
0.75 in hail
Reported by
Public
Coordinates
39.730, -103.840

Hail, Summit

When
June 8, 1:50 PM MST to 1:55 PM MST
Where
Summit County, 1.74 mi WSW of Dillon
Measured
0.75 in hail
Reported by
Public
Coordinates
39.610, -106.080

Hail, Morgan

When
June 8, 2:25 PM MST to 2:35 PM MST
Where
Morgan County, Wiggins
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.230, -104.070

Heavy rain and strong winds also accompanied the thunderstorm.

Thunderstorm Wind, Weld

When
June 8, 2:30 PM MST to 2:33 PM MST
Where
Weld County, 5.45 mi ESE of Masters
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
40.280, -104.150

Thunderstorm Wind, Morgan

When
June 8, 2:33 PM MST to 2:35 PM MST
Where
Morgan County, 2.1 mi NE of Wiggins
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
40.250, -104.040

Wiggins Bijou Creek mesonet weather station CO039.

Thunderstorm Wind, Morgan

When
June 8, 2:33 PM MST to 2:35 PM MST
Where
Morgan County, Wiggins
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
40.230, -104.070

Personal weather station hit 70 mph.

Thunderstorm Wind, Morgan

When
June 8, 2:51 PM MST to 2:58 PM MST
Where
Morgan County, 0.69 mi S of Ft Morgan
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
40.240, -103.800

Hail, Lincoln

When
June 8, 3:00 PM MST to 3:10 PM MST
Where
Lincoln County, 2.97 mi SSE of Punkin Center
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
38.860, -103.680

Thunderstorm Wind, Morgan

When
June 8, 3:20 PM MST to 3:22 PM MST
Where
Morgan County, 1.73 mi WNW of Brush
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.260, -103.650

Report from mping: 3-inch tree limbs broken; Power poles broken.

Hail, Lincoln

When
June 8, 3:33 PM MST to 3:47 PM MST
Where
Lincoln County, 9.89 mi NNE of Karval
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
38.850, -103.430

Thunderstorm Wind, Washington

When
June 8, 3:34 PM MST to 3:38 PM MST
Where
Washington County, Woodrow
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.980, -103.580

Thunderstorm Wind, Arapahoe

When
June 8, 3:35 PM MST to 3:41 PM MST
Where
Arapahoe County, 0.87 mi SE of Deer Trail
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
39.610, -104.040

Hail, Washington

When
June 8, 3:54 PM MST to 3:58 PM MST
Where
Washington County, 2.76 mi N of Platner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.160, -103.070

Strong winds also occurred with this storm.

Thunderstorm Wind, Washington

When
June 8, 3:54 PM MST to 3:59 PM MST
Where
Washington County, 2.76 mi N of Platner
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
40.160, -103.070

Storm chaser in the area estimated 90 mph wind gust. The report was received from Mping saying Trees uprooted or snapped; roof blown off.

Thunderstorm Wind, Washington

When
June 8, 3:54 PM MST to 3:59 PM MST
Where
Washington County, 2.76 mi N of Platner
Measured
78 kt (90 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.160, -103.070

Trees down and blocking highway 34. Spotter reported several downed branches on their property. Storm Chaser estimated 90 mph wind gusts.

Thunderstorm Wind, Washington

When
June 8, 3:54 PM MST to 3:59 PM MST
Where
Washington County, 2.76 mi N of Platner
Measured
78 kt (90 mph) estimated gust
Reported by
Storm Chaser
Coordinates
40.160, -103.070

Storm chaser estimated winds gusted up to 90 mph near Platner.

Thunderstorm Wind, Washington

When
June 8, 3:59 PM MST to 4:05 PM MST
Where
Washington County, 7.59 mi WSW of Elba
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
39.860, -103.300

Hail, Elbert

When
June 8, 4:11 PM MST to 4:13 PM MST
Where
Elbert County, 1.74 mi ESE of Agate
Measured
0.75 in hail
Reported by
Public
Coordinates
39.460, -103.920

Thunderstorm Wind, Washington

When
June 8, 4:14 PM MST to 4:15 PM MST
Where
Washington County, 11.14 mi ENE of Elba
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.970, -102.980

Thunderstorm Wind, Washington

When
June 8, 4:15 PM MST to 4:28 PM MST
Where
Washington County, 0.87 mi SE of Anton
Measured
87 kt (100 mph) estimated gust
Reported by
Storm Chaser
Coordinates
39.740, -103.210

Picture on X (Twitter) from storm chaser showing snapped Power Poles near Anton. Straight line winds were estimated around 100 mph.

Hail, Washington

When
June 8, 4:26 PM MST to 4:37 PM MST
Where
Washington County, 2.54 mi ENE of Arickaree
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
39.700, -103.030

The hail was view on the storm chaser's live stream.

Thunderstorm Wind, Washington

When
June 8, 4:27 PM MST to 4:40 PM MST
Where
Washington County, 4.25 mi W of Cope
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.670, -102.930

Thunderstorm Wind, Lincoln

When
June 8, 4:51 PM MST to 5:01 PM MST
Where
Lincoln County, 4.44 mi SSW of Shaw
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
39.440, -103.360

Report is from the Ambient weather network.

Thunderstorm Wind, Lincoln

When
June 8, 5:02 PM MST to 5:12 PM MST
Where
Lincoln County, 4.18 mi N of Genoa
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
39.340, -103.510

From Wunderground weather station pws-kcogenoa3.

Thunderstorm Wind, Lincoln

When
June 8, 5:05 PM MST to 5:15 PM MST
Where
Lincoln County, 0.69 mi N of Hugo
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.140, -103.470

Hugo mesonet station EW0539 Hugo.

Thunderstorm Wind, Lincoln

When
June 8, 5:13 PM MST to 5:23 PM MST
Where
Lincoln County, 5.55 mi S of Hugo
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
39.050, -103.480

From Wunderground weather station pws-kcohuog12.

Thunderstorm Wind, Lincoln

When
June 8, 5:24 PM MST to 5:39 PM MST
Where
Lincoln County, 7.56 mi NW of Boyero
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
39.020, -103.350

The mesonet station UP711 northwest of Boyero reported a 76 mph gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176178, 1176183, 1176170, 1176177, 1176171, 1176188, 1176184, 1176185, 1176196, 1176176, 1176182, 1176175, 1176194, 1176187, 1176174, 1176180, 1176181, 1176200, 1176193, 1176173, 1176186, 1176199, 1176172, 1176192, 1176191, 1176190, 1176189, 1176198, 1176197.